Thunderstorm Wind, Grant
- When
- August 20, 12:59 PM EST
- Where
- Grant County, 1.27 mi ENE of Scherr
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.210, -79.150
Three trees were blown down on Old Scherr Road.
A mesoscale convective system (MCS) and its associated energy was moving across central West Virginia on the morning of August 20th. As this moved eastward into the region during the afternoon and evening hours, it served as the focus for additional shower and thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A mesoscale convective system (MCS) and its associated energy was moving across central West Virginia on the morning of August 20th. As this moved eastward into the region during the afternoon and evening hours, it served as the focus for additional shower and thunderstorm development. Significant amounts of instability and steepening low level lapse rates led some of these thunderstorms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 8:43 AM EST, 4 hours 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 943 AM EDT Tue Aug 20 2019 .SYNOPSIS... A stationary boundary will linger to our north today as an upper level disturbance tracks overhead. A cold front will approach the Ohio Valley Wednesday, sinking into our area Wednesday night into Thursday. Behind the front, high pressure will build over the region on Friday and dominate through the weekend. && .NEAR TERM /THROUGH TONIGHT/... Another hot and humid day on tap across the area, but not expecting the record heat that was observed Monday. 925/850mb temperatures will run a couple degrees cooler today and model consensus is in favor of highs remaining in the upper 80s to middle 90s. With dewpoints stubbornly holding in the upper 60s and low 70s, heat indices will again near or just exceed the century mark, but remain just below advisory criteria. The main story today will be another round of scattered strong to locally severe thunderstorms this afternoon and evening. Monitoring ongoing MCS and associated shortwave across central West Virginia this morning, and as it moves eastward, some variation of this will likely serve as the trigger for additional development this afternoon and evening. Couple this with increasing instability as CAPE values will easily reach the 2-3k J/kg range and steepening low- level lapse rates are expected once again. Shear will continue to run on the weak side at less than 20 knots, but there is a slightly stronger steering flow today than prior days, albeit ~10 knots or so. Still, storm motion will largely be driven by motion of remnant MCS in addition to outflow and mesoscale boundary collisions. Showers and storms are expected to initiate around or shortly after noon, initially near what will be left of the MCS and the terrain, then track eastward into the metro areas by this evening. Some additional development is also possible along outflow and sea- breeze boundaries. The strongest storms will be capable of producing damaging wind gusts and large hail, and this is supported by a Marginal Risk for severe storms by SPC. Also, given the persistent moist air mass in place and PWATs nearing 2 inches this afternoon, isolated incidents of flooding is not out of the question in areas of heavy rain. A downward trend in convection will occur this evening, with partly cloudy skies and isolated showers lingering overnight. No discernible change in the airmass yet, so temperatures will remain on the mild side in the upper 60s to middle 70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The primary shortwave axis tracks over the region on Wednesday as a cold front nears the Ohio Valley, however plentiful cloud cover will help inhibit our instability to a degree. Showers and storms can be expected once again, but coverage and intensity should be limited given said cloud cover and the tardy arrival of the front late Wednesday night or early Thursday morning. Highs Wednesday will be a touch cooler in the upper 80s to low 90s. Thursday, the front will be draped over the region, helping spark scattered showers and thunderstorms during the afternoon and evening hours. The front will continue its track southward Thursday night, but how quickly it exits the area is still in question. Will advertise a chance of showers and an isolated thunderstorm Thursday night, but temperatures starting to retreat into the 60s to near 70 degrees. && .LONG TERM /FRIDAY THROUGH MONDAY/... The heat wave will break by Friday as a cold front slides southeastward into the region. The GGEM and ECMWF shows the front stalled just to the south for the bulk of Friday, but close enough to result in a continued chance of showers and t-storms. The GFS is much more progressive, with the front clearing far enough south to dry out the region. By Saturday, the GGEM and ECMWF has the front slip further south, with the chance of precip decreasing from north to south, and by Sunday, dry air from high pressure to the north prevails on the ECMWF. The GFS, by comparison, has the front remaining well south with dry, cooler Canadian air dominating through the entire weekend. By Monday, both the GFS and ECMWF allow easterly flow to start bringing increased moisture back to the region despite the front being south of the area and dry high pressure sitting to the northeast, which could result in low clouds and drizzle. The GGEM, by comparison, generates a more significant low pressure on the stalled front to the south, with an increased risk of more significant rain. Regardless of the exact details, all guidance depicts the dominance of cooler Canadian high pressure through the long term. This means that highs will be much cooler, with high 70s to low 80s common. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Scattered showers and thunderstorms are expected today, with a good chance of all terminals seeing brief episodes of sub VFR conditions between 18-00z. Some storms could be strong to severe, with damaging winds and large hail being the primary hazards. Patchy fog may result in MVFR/IFR VIS overnight. Additional showers and storms can be expected both Wednesday and Thursday afternoon/evening as a frontal boundary moves into the region. Again, brief episodes of sub VFR conditions will be possible in passing showers/storms. Risk of reduced cigs and vis will continue Friday as a front lingers nearby, but decreases Saturday as the front drops further south. && .MARINE... Gusty showers and storms likely this afternoon and evening over the waters, so if planning on being on the waters ensure you have multiple ways to receive Special Marine Warnings if they are issued. A light southerly flow is expected today and tonight, and will begin to increase Wednesday as a cold front nears to the west. This will likely bring gusts to near SCA threshold late Wednesday afternoon and evening. The aforementioned front will slowly makes it way south across the waters late Wednesday night and during the day on Thursday, with continued chances for gusty showers/storms. Winds may be near SCA levels Friday into Saturday as high pressure slowly builds in from the north. Risk of thunderstorms will be highest Friday, decreasing Saturday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BKF NEAR TERM...MM/BKF SHORT TERM...BKF LONG TERM...RCM AVIATION...MM/BKF/RCM MARINE...MM/BKF/RCM
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 133 PM EDT Tue Aug 20 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 133 PM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Thunderstorms may produce isolated damaging wind gusts and isolated instances of flooding this afternoon and evening, mainly between 4 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-211000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 133 PM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Thunderstorms may produce isolated damaging wind gusts and isolated instances of flooding this afternoon and evening, mainly between 2 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
Three trees were blown down on Old Scherr Road.
Two trees were blown down near the intersection of Morgantown Road and Knobly Road.
A few small trees were blown down near the intersection of US-220 and Schmucker Road.
Multiple trees were blown down on Rig Road and Kessel Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850461, 850463, 850464, 850465.